A man in his 50s has reportedly gone blind after drinking an entire 30-milliliter bottle liquid sildenafil used to treat erectile dysfunction.
He is said to be currently experiencing vision issues that include “debilitating night blindness”.
According to a medical case study recently published in the journal, JAMA Ophthalmology, the man, was not identified but was said to have drank 10 times more than the recommended dose of the drug.
IFLScience reported that the man later saw doctors at the Massachusetts Eye and Ear Infirmary in Boston, U.S., where he claimed he was experiencing night blindness, sensitivity to light and was seeing “doughnut-shaped” spots.
Doctors said in the study all of his symptoms — except for the doughnut-shaped spots — improved days after he received treatment.
They determined he had experienced “retinal disruption” in both eyes, according to IFLScience.
Sildenafil works by increasing blood flow to the penis, allowing men affected by erectile dysfunction to get and keep an erection for sex, according to Viagra, which contains the active ingredient.
In this man’s case, however, the amount of sildenafil he took possibly caused “the blood vessels of the man’s eyes to dilate too quickly or too strongly, causing damage,” IFLScience reported.
It’s not clear if the man’s vision ever improved, as he reportedly did not return for a follow-up appointment.